The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations.
In terms of a taper regimen, the longer you have been taking prednisone the slower the taper.
by 5 mg increments when taking less than 40 mg of prednisone
by only 2.5 mg when they reach 20 mg of prednisone
by 1 mg increments once they reach 10 mg
The dose may be decreased on a daily basis for patients who have not been taking steroids long, to weekly or monthly in those who have been on them a while.
It is not uncommon, when patients first decrease the dose to feel some achiness or fatigue. These symptoms often resolve over 2- 7 days. If they do not the dose may be increased and the taper process restarted more slowly.
Occasionally tapering on an every other day basis may be useful.
However, it is important that the doctor works with the patient. I agree with this tapering except when used for several months and then taper. I have been tapering from sixty for a year now. Had to go up to 40 as disease flared and then slowly tapered again. The exact taper has to be handled by the physician as they have your full medical history and know the condition of kidney, heart, liver and so forth. These and other factors determine the actual reduction. Stay on the doctors course as some try on their own and end up in real trouble with serious side effects and flareups of the disease they had just slowed down.
Prednisone is not a cure. It slows a disease process and puts it in remission. It does give the body a chance to stop attacking itself.
Good luck with the taper. It takes time. If the disease flares you go up. Be patient. You will reduce the prednisone. do so carefully. Karen
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Aug 2011 • 1 answer
Posted 31 Mar 2015 • 1 answer
I was in the hospital on high doses of IV steroids. I am out now on 60 mg of prednisone - taper has?
Posted 2 Jun 2015 • 1 answer
Posted 20 Jul 2016 • 0 answers
Posted 21 Aug 2016 • 0 answers